New Mexico, 2006

Hail in New Mexico, April 20, 2006

April 20, 2006 · NWS ABQ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 20, 1:17 PM MST, 1 hour 13 minutes earlier.

Area forecast discussion, Apr 20, 1:17 PM MST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
217 PM MDT THU APR 20 2006

.DISCUSSION...MOISTURE CONTINUES TO PUSH NORTH OVER THE CENTRAL
PLAINS EARLY THIS AFTERNOON EVEN AS FAR NORTH AS LAS VEGAS...SINGLE
DIGIT DWPTS HAVE BEEN REPLACED BY THE LOW 20S. THE UPPER LEVEL LOW IS
OVER CENTRAL NM AND SHOULD CONTINUE TO TRACK EAST INTO TX SOMETIME
THIS EVENING. ANOTHER WEAK DISTURBANCE MOVES OVER THE EASTERN
HIGHLANDS AND PLAINS THIS EVENING THRU NORTHWESTERLY FLOW BEHIND THE
MAIN LOW. INCREASED COVERAGE OF TS/SH OVER THE EAST SLIGHTLY THIS
EVENING WITH THE ADDITIONAL LOW LVL MOISTURE AND S/W SLIDING
OVERHEAD. FORECAST TEMPERATURE TREND IS IN GOOD SHAPE WITH ONLY
MINOR...ONE OR TWO DEGREE CHANGES MADE. A RIDGE BUILDS OVER THE
SOUTHERN ROCKIES STARTING EARLY FRI. THE RIDGE SHIFTS EAST LATE FRI
AND EARLY SAT. A FEW WEAK S/WS DRIFT THRU THE FLOW MAINLY INCREASING
CLOUD COVER NORTHWEST. LOW LVL MOISTURE RETURNS FROM THE GULF AND
SKIRTS THE SOUTHEASTERN PLAINS OF NM LATE SAT. NM REMAINS UNDER
SOUTHWESTERLY FLOW ALOFT THRU MON AS AN UPPER LVL LOW DIGS OVER
SOUTHERN CA. THE LOW EJECTS LATE SUN AND TRACKS OVER NORTHERN NM MON
INTO TUE. WILL KEEP POPS TREND WITH MAIN FOCUS OF SHOWERS AND
THUNDERSTORMS OVER THE NORTH AND EAST. SFC BOUNDARY WILL SET UP OVER
THE EASTERN PLAINS TO HELP WITH CONVECTIVE DEVELOPMENT. SLIGHT RIDGE
WED ALTHOUGH A SUB TROPICAL WAVE TRAVERSES OVER SOUTHERN NM. WILL
KEEP POPS OUT FOR WED AS THE WAVE IS SOUTH OF OUR CWA. THE SOUTHERN
EDGE OF THE NEXT TROF THAT MOVES OVER THE CENTRAL ROCKIES SKIRTS
NORTHEAST NM BRINING A SLIGHT CHANCE OF TS/SH.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  32  76  38  78 /   0   0   0   0
GALLUP..........................  25  74  33  78 /   0   0   0   0
GRANTS..........................  28  75  34  76 /   0   0   0   0
GLENWOOD........................  34  81  40  82 /   0   0   0   0
CHAMA...........................  27  68  28  70 /   0   0   0   0
LOS ALAMOS......................  37  72  43  75 /   0   0   0   0
RED RIVER.......................  24  67  29  67 /   0   0   0   0
TAOS............................  25  72  31  75 /   0   0   0   0
SANTA FE........................  37  74  40  78 /   5   0   0   0
SANTA FE AIRPORT................  37  75  41  79 /   0   0   0   0
ESPANOLA........................  33  77  37  83 /   0   0   0   0
ALBUQUERQUE HEIGHTS.............  46  78  50  83 /   0   0   0   0
ALBUQUERQUE VALLEY..............  40  80  44  85 /   0   0   0   0
ALBUQUERQUE FOOTHILLS...........  45  77  46  83 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  44  79  47  87 /   0   0   0   0
SOCORRO.........................  41  80  47  84 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  35  75  41  78 /   0   0   0   0
MORIARTY/ESTANCIA...............  37  75  41  79 /   5   0   0   0
CARRIZOZO.......................  42  78  46  83 /   5   0   0   0
RUIDOSO.........................  36  73  41  77 /   5   0   0   0
RATON...........................  31  76  35  79 /   5   0   0   0
LAS VEGAS.......................  33  73  39  77 /   5   0   0   0
ROY.............................  39  72  43  78 /  10   0   0   0
CLAYTON.........................  42  76  50  82 /  20   0   0   0
SANTA ROSA......................  41  79  47  86 /  10   0   0   0
TUCUMCARI.......................  46  82  54  88 /  20   0   0   0
FORT SUMNER.....................  45  80  51  86 /  20   0   0   5
CLOVIS..........................  46  79  52  86 /  20   0   0  10
PORTALES........................  48  79  51  86 /  20   0   0  10
ROSWELL.........................  51  83  54  88 /  20   0   0  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

23
Hazardous weather outlook, Apr 20, 5:00 AM MST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT THU APR 20 2006

NMZ001>021-026-211200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT THU APR 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED STRONG TO POSSIBLY SEVERE THUNDERSTORM IS POSSIBLE THIS
AFTERNOON OR EARLY THIS EVENING SOUTHEAST OF A LINE FROM CLOVIS TO
ROSWELL.  LARGE HAIL IS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MODERATELY STRONG WINDS COMBINED WITH LOW RELATIVE HUMIDITIES WILL
CREATE BRIEF PERIODS OF CRITICAL FIRE WEATHER CONDITIONS THIS
WEEKEND ACROSS PORTIONS OF THE CENTRAL HIGHLANDS AND EASTERN
PLAINS.  A MORE PROLONGED PERIOD OF CRITICAL FIRE WEATHER CONDITIONS
IS EXPECTED MONDAY ACROSS PORTIONS OF THE CENTRAL HIGHLANDS AND
EASTERN PLAINS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

19

In the hours before

Special weather statement, Apr 20, 1:52 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
252 PM MDT THU APR 20 2006

NMZ018>020-202115-
CHAVES COUNTY PLAINS-DE BACA COUNTY-ROOSEVELT COUNTY-

...LINE OF STRONG THUNDERSTORMS MOVING NORTH OVER NORTHEAST
CHAVES...SOUTHEAST DE BACA AND NORTHWEST ROOSEVELT COUNTIES...

AT 245 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50
MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 10 MILES EAST TO 20
MILES NORTHEAST OF ELKINS. MOVEMENT WAS NORTH AT 15 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE KENNA.

THESE STORMS WERE NOT PRODUCING SEVERE WEATHER AT THIS TIME.
HOWEVER...PERSONS IN THE PATH OF THESE STORMS ARE ADVISED TO MONITOR
NOAA WEATHER RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR
WARNINGS.

40

The radar

The Cannon AFB radar (KFDX), 107 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Chaves

When
April 20, 2:30 PM MST
Where
Chaves County, 16 mi E of Elkins
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.683, -103.767

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495469.